Georgia, 2012Flash Flood in Georgia, January 26, 2012
January 26, 2012 · NWS FFC · 1 event in 1 county or zone
A cold front stretched across the Plains states moved east toward the Mississippi Valley during the day, associated with both a main low pressure system across central Canada and a cutoff upper low over the Southern Plains. Warm, moist air pushed into the Southeast ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front stretched across the Plains states moved east toward the Mississippi Valley during the day, associated with both a main low pressure system across central Canada and a cutoff upper low over the Southern Plains. Warm, moist air pushed into the Southeast ahead of the front. Convection developed across north and central Georgia as the day progressed, but did not increase in intensity to severe limits. However, rainfall from these storms combined with an already wet ground from storms on the 23rd led to flash flooding in northwest Georgia, mainly along the Lookout Creek in Dade County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 26, 3:03 PM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Jan 26, 3:03 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
303 PM EST THU JAN 26 2012
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
UPPER LOW VICINITY OF SOUTHERN ARKANSAS THIS AFTERNOON MOVING
NORTHEASTWARD TONIGHT INTO THE OHIO VALLEY. STRONG LOW LEVEL JET
BRINGING PLENTY OF GULF MOISTURE NORTHWARD ACROSS THE CWA AHEAD OF
THIS SYSTEM. MOST OF NORTH AND CENTRAL GEORGIA IN A SLIGHT RISK AREA
THIS EVENING AND TONIGHT. STRONG SHEAR MAKING ISOLATED TORNADOES
POSSIBLE. SURFACE FRONT SHOULD ENTER NORTHWEST ZONES AROUND 06Z.
MODEL TREND CONSISTENT IN TAKING THE SURFACE SYSTEM EAST OF THE CWA
BY 12Z AND HAVE HELD ON ONLY TO A SLIGHT CHANCE OF SHOWERS FRIDAY
MORNING EASTERN ZONES. WILL KEEP THE FLASH FLOOD WATCH GOING AS IS.
WITH STRONG WARM ADVECTION...TEMPERATURES MAY NOT DROP MUCH
OVERNIGHT...DEPENDING ON LOCATION OF SURFACE FRONT DURING THE NIGHT.
HAVE GENERALLY GONE A BIT ABOVE MAV/MET TONIGHT. GEORGIA IS ON THE
TRAILING END OF ANOTHER COLD FRONT ON SATURDAY...BUT THIS ONE LOOKS
DRY FOR OUR CWA.
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HAVE MADE NO CHANGES TO THE EXTENDED. SUNDAY LOOKS DRY LEADING
INTO A DRY BEGINNING OF THE WEEK. THE NEXT CHANCE FOR RAIN APPEARS TO
BE MIDWEEK NEXT WEEK WITH MODELS PINNING SOME TIME BETWEEN TUESDAY
AND WEDNESDAY FOR ANOTHER SYSTEM. THAT FAR OUT...MODELS WILL
LIKELY CONTINUE TO CHANGE THE TIMING AND IMPACTS.
&&
HYDROLOGY...
CONCERNS FOR HEAVY RAINFALL AMOUNTS BETWEEN 1 TO 3 INCHES FROM
THIS SYSTEM AND THE PRE-EXISTING MOIST GROUND CONDITIONS WILL LEAD
TO A CONTINUATION OF A FLASH FLOOD WATCH FOR MOST OF THE COUNTIES
NORTH OF THE CHATTAHOOCHEE RIVER.
A FLASH FLOOD WATCH WAS ISSUED OVER A FLOOD WATCH SINCE MOST
RIVERS...CREEKS...AND STREAMS IN THE AREA OF CONCERN ARE CLOSE TO
OR AT BANKFULL. THERE MAY BE A QUICKER RESPONSE TO ANY ADDITIONAL
RAINFALL THAT WILL LEAD TO FLOODING THAT IS MUCH FASTER THAN
NORMAL.
41/10
&&
AVIATION...
18Z UPDATE...
DIFFICULT FORECAST DUE TO LINE OF SHOWERS AND THUNDERSTORMS
FORECAST TO MOVE ACROSS THE AREA LATER THIS AFTERNOON AND EVENING.
POTENTIAL FOR HIGHLY VARIABLE WEATHER ASSOCIATED BUT CEILINGS MOSTLY
IN THE MVFR RANGE ALONG WITH MVFR VSBYS IN THE SHOWERS AND STORMS.
SURFACE WINDS S GENERALLY AROUND 10 KTS WITH AT LEAST SOME GUSTS
AROUND 20. FRONTAL PASSAGE EXPECTED LATER TONIGHT ENDING THE
SHOWERS/STORMS WITH CLEARING EXPECTED FOR FRIDAY. BDL
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE FOR ALL ELEMENTS INTO TONIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 55 63 36 62 / 80 20 5 5
ATLANTA 52 57 39 59 / 100 10 5 5
BLAIRSVILLE 49 54 31 53 / 100 20 5 10
CARTERSVILLE 50 57 32 56 / 100 10 5 10
COLUMBUS 55 62 40 63 / 100 5 5 5
GAINESVILLE 52 59 37 59 / 100 20 5 10
MACON 58 65 36 64 / 70 10 5 5
ROME 49 56 34 56 / 100 5 5 5
PEACHTREE CITY 52 58 35 60 / 100 10 5 5
VIDALIA 62 67 42 66 / 70 20 5 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH LATE
TONIGHT FOR THE FOLLOWING ZONES: BARTOW...CATOOSA...CHATTOOGA...
CHEROKEE...COBB...DADE...DAWSON...FANNIN...FLOYD...GILMER...
GORDON...HARALSON...LUMPKIN...MURRAY...PAULDING...PICKENS...
POLK...TOWNS...UNION...WALKER...WHITE...WHITFIELD.
&&
41
Hazardous weather outlook, Jan 26, 5:02 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
502 PM EST THU JAN 26 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271400-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
502 PM EST THU JAN 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT...
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS
TONIGHT ROUGHLY ALONG AND SOUTH OF A LAGRANGE TO EATONTON LINE.
.SYNOPSIS...
A SQUALL LINE WILL PUSH THROUGH THE AREA AHEAD OF A COLD FRONT
THAT WILL PUSH THROUGH DURING THE OVERNIGHT HOURS.
.PRIMARY HAZARDS...
STRONG TO SEVERE THUNDERSTORMS WILL BRING POSSIBLE ISOLATED
TORNADOES...DAMAGING WIND...LOCALLY HEAVY RAIN...AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING THIS AFTERNOON AND TONIGHT.
.DISCUSSION...
A WARM AND MOIST GULF AIR MASS IS ALLOWING FOR STRONG TO SEVERE
THUNDERSTORMS THIS EVENING AN TONIGHT. THERE IS JUST ENOUGH
INSTABILITY OVER SOUTHERN SECTIONS OF THE FORECAST AREA...WITH CAPE
VALUES REACHING 500 TO 800 J/KG IN PORTIONS OF WEST CENTRAL
GEORGIA AND SHEAR TO SUPPORT STRONG TO SEVERE THUNDERSTORMS. SOME
SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINS OVER
PORTIONS OF NORTH GEORGIA THAT ARE ALREADY SATURATED...LEADING TO
FLASH FLOODING OF SMALL CREEKS...STREAMS...AND LOW-LYING FLOOD-
PRONE AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY. NO OTHER HAZARDS EXPECTED
AT THIS TIME THROUGH THE REST OF THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION HAS BEEN REQUESTED THIS EVENING. SPOTTERS ARE
ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.
DEESE
In the hours before
Special weather statement, Jan 26, 5:33 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
533 PM EST THU JAN 26 2012
GAZ053-066-067-262300-
533 PM EST THU JAN 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN TROUP...
MERIWETHER AND COWETA COUNTIES UNTIL 600 PM EST...
AT 529 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HOGANSVILLE...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TROUP...
MERIWETHER AND COWETA COUNTIES THROUGH 600 PM EST. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE LOUISE...HARRISONVILLE...HOGANSVILLE...
SAINT MARKS...LONE OAK...GRANTVILLE...LUTHERSVILLE...MORELAND...
THOMAS CROSSROADS...MADRAS...SENOIA...TURIN...SHARPSBURG AND NEWNAN.
&&
LAT...LON 3319 8504 3323 8494 3328 8495 3348 8476
3330 8454 3303 8493 3316 8507
TIME...MOT...LOC 2233Z 228DEG 29KT 3315 8492Special weather statement, Jan 26, 6:07 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
607 PM EST THU JAN 26 2012
GAZ068>071-079>081-091>093-103-104-262330-
607 PM EST THU JAN 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN WEBSTER...
TALBOT...SUMTER...SCHLEY...PIKE...MONROE...MARION...LAMAR...UPSON...
MACON...TAYLOR AND CRAWFORD COUNTIES UNTIL 630 PM EST...
AT 602 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES NORTH OF WOODLAND TO LEVERETTS...
MOVING EAST AT 35 MPH.
WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
WEBSTER...TALBOT...SUMTER...SCHLEY...PIKE...MONROE...MARION...
LAMAR...UPSON...MACON...TAYLOR AND CRAWFORD COUNTIES THROUGH 630 PM
EST. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FIVE
POINTS...LEVERETTS...DUMAS...CENTERPOINT...PRESTON...MARION
ESTATES...OAKLAND...CHURCH HILL...DRANEVILLE...DOYLE...BRANTLEY...
TAZEWELL...JUNIPER...BUENA VISTA AND OLIVE BRANCH. LOCALIZED AREAS
OF WEAK ROTATION HAVE BEEN IDENTIFIED ALONG THE LEADING EDGE OF THIS
STORM...BUT ALL REMAIN BELOW WARNING CRITERIA AND WILL CONTINUE TO
BE MONITORED.
&&
LAT...LON 3195 8444 3191 8446 3192 8460 3285 8460
3288 8451 3299 8453 3310 8393 3263 8385
3251 8402 3251 8393 3247 8385 3229 8385
3229 8390 3225 8396 3215 8403 3209 8398
3192 8392 3191 8433 3187 8435
TIME...MOT...LOC 2306Z 263DEG 32KT 3287 8452 3268 8451
3255 8447 3216 8442 3190 8452Flash Flood, Dade
- When
- January 26, 6:15 PM EST to 10:12 PM EST
- Where
- Dade County, 1.7 mi W of Rising Fawn to Rising Fawn
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Other Federal Agency
- Coordinates
- 34.750, -85.550
The water level at a USGS stream gauge exceeded flood stage of 12 feet on the Lookout Creek at Creek Road. Minor flooding occurred in the woodlands and fields along the creek. The water overflowed portions of Sells Lane in Trenton and Mason Road near Rising Fawn and caused minor flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in Ohio, January 26 to 27, 20122 injured · $24,000 · 11 events
- Strong Wind in North Carolina, January 26, 2012$80,000 · 1 event
- Flash Flooding and Flood in Alabama, January 26, 2012$25,000 · 61 kt wind · 5 events
- Damaging Winds in Florida, January 26, 2012$21,000 · 50 kt wind · 2 events
- Tornado and Damaging Winds in Alabama, January 26, 2012$19,000 · EF0 · 4 events
- Damaging Winds in Tennessee, January 26, 2012$20,000 · 50 kt wind · 2 events
- Lightning Strike in Alabama, January 26, 20121 injured · 1 event
- Tornado and Heavy Rain in Alabama, January 26, 2012EF0 · 7 events
- Winter Weather in Colorado, January 26 to 27, 20127 events
- Dense Fog in Wisconsin, January 26, 20125 events
- Flooding in Illinois, January 26 to 31, 20125 events
- Storm Surge and High Wind in Washington, January 26, 201254 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360329.